[Skip to Content]
Sign In
Individual Sign In
Create an Account
Institutional Sign In
OpenAthens Shibboleth
Purchase Options:
[Skip to Content Landing]
Article
February 13, 1967

CROSS-ALLERGENICITY OF PENICILLINS AND CEPHALOSPORINS

JAMA. 1967;199(7):495-496. doi:10.1001/jama.1967.03120070107021
Abstract

Iatrogenic disease due to the chemical effects of antimicrobial agents may be divided into hypersensitivity and toxic reactions. Penicillin is commonly regarded today as the medicament most likely to cause allergic effects in man, including urticarial, serum-sickness-like, and anaphylactic reactions. It is estimated that 5% to 6% of the population has been sensitized to this antibiotic.

All penicillin derivatives, including penicillin 0, are immunologically cross-reactive, as borne out by clinical experience and studies of skin-tests hemagglutination inhibition, and basophil degranulation. Hope for similar antibiotic action without crosssensitivity came with the development of the cephalosporins. These compounds, derived from a species of Cephalosporium rather than a Penicillium, are substitution products of 7-aminocephalosporanic acid. In addition to the varying side chain structures, the cephalosporins differ from the penicillins in that a six-membered dihydrothiazine ring replaces the five-membered thiazolidine ring. Reports of failure to observe cross-reactions after intradermal tests with cephalosporin C in

References
1.
Grieco, M.H.:  Cross-Allergenicity of the Penicillins and the Cephalosporins ,  Arch Intern Med 119:141-146 ( (Feb) ) 1967.Crossref
2.
Thoburn, R.; Johnson, J.E. III; and Cluff, L.E.:  Studies on the Epidermology of Adverse Drug Reactions ,  JAMA 198:345-348 ( (Oct 24) ) 1966.Crossref
×